Jump to content

I am trying to understand difference between tolerance and relative withdrawal?


Recommended Posts

Hi BB,

 

I was just reading from Benzodiazepine Withdrawal Support page on Tolerance and Dependency, and while I believe that I know what tolerance withdrawal is, and that I have experienced it, I just reread that page and saw the part about "Relative Withdrawal" and am hoping that someone can explain what the difference is.

 

I will go back and read it again, but right now am hoping for an easier explanation, if any of you have one in mind, that my benzo-addled brain can more easily comprehend.

 

Thank you so much for this forum and the support that you all give; I am a bit foggy right now, but I also think that I am just tired and that has to do with having done a lot of physical activity the last couple of days. I feel well supported because of this forum, and actually feel stable and steady as the tapering has begun.

 

Peace and blessings,

 

Grace Seeker

 

 

Link to comment
Share on other sites

No replies, huh? Okay.... I'll look around some more, and post back here if I learn anything new on the subject.

Peace~

Link to comment
Share on other sites

Studying this from BB resources info. had posted in Progress log, and I think I am beginning to understand:

 

"Often, benzodiazepines cease being effective in the treatment of insomnia within a few weeks, anxiety after some months, and even their anticonvulsant effects may be limited to a few months or years. The official recommendation is that, in most circumstances, benzodiazepines should be prescribed for no more than 2-4 weeks.

 

This trend towards becoming ineffective is termed "tolerance" and results in a number of possible problems. You may feel the urge to increase your dosage - this may alleviate the issue in the short term. However, you are likely to once again experience tolerance to this new, higher dose. Alternatively, you may suffer "Tolerance Withdrawal". This is the very difficult situation in which you continue with your medication as usual, but you experience withdrawal symptoms. Again, an increase in medication may well alleviate these symptoms, but it is unlikely to last. Plainly, both of these situations are unsustainable, and at some point withdrawal may well be the only viable option left to you.

 

 

A Few Notes Concerning Tolerance

 

We regularly come across misinformation concerning tolerance. You should understand the following:

 

'Tolerance' occurs when your GABA (benzo) receptors have down-regulated in response to the regular use of benzodiazepines. Put simply, your benzos will no longer deliver the therapeutic effects they did before you become tolerant. Only by increasing your dose might the effects of tolerance be counteracted. However, you are highly likely to become tolerant of the new dose - so begins a vicious circle of escalating benzo use. Since this is completely counter to our stated mission, in our opinion, the only sensible solution is to taper off at a sensible rate, and allow enough time for your GABA system to recover and regulate itself properly.

 

The longer you take benzodiazepines, the greater the chance that you will develop tolerance. Most people develop tolerance, and it is a gradual process. For some, this may occur and develop very rapidly, within a few weeks of their first dose. It is probably easier and wiser to taper off benzos before developing tolerance, and particularly before developing 'Tolerance Withdrawal' symptoms - we prefer the term Relative Withdrawal.

 

Relative Withdrawal refers to withdrawal effects that some people experience once they have become tolerant to their benzodiazepines. Although they are not reducing their dose, they nevertheless experience withdrawal-type symptoms. As with 'tolerance', increasing their dose might alleviate the symptoms, but they are likely to again become tolerant of the increased dose. The only good solution is to taper off at a sensible rate and allow enough time for the GABA system to recover. We should point out that only a small number of people develop Relative Withdrawal symptoms.

 

A popular myth is that Relative Withdrawal is dose-specific. In fact, only an increase in dose might alleviate symptoms; a decrease in dose cannot! The longer you stay on benzodiazepines (whether or not you have started your taper), the more likely you are to develop Relative Withdrawal symptoms. For this reason, it is better to taper off sooner rather than later. It is sometimes said of Relative Withdrawal that by staying at a particular dose for too long, you will develop 'Relative Withdrawal' effects to this specific dose, whereas if you were instead tapering, this would not occur - this is not how Relative Withdrawal occurs! Whilst it is true that by stretching out your taper longer than necessary you might increase your chances of developing Relative Withdrawal symptoms, it is not the result of you sticking at a particular dose for too long. Rather, it is the result of protracted use of benzos, whether or not you are withdrawing at the time, which can lead to Relative Withdrawal symptoms."

 

Okay~ Moral of the story: The sooner the better...

Link to comment
Share on other sites

×
×
  • Create New...